Format

Send to

Choose Destination
Toxicology. 2017 May 1;382:47-58. doi: 10.1016/j.tox.2017.03.008. Epub 2017 Mar 9.

Long-term acetaminophen treatment induced liver fibrosis in mice and the involvement of Egr-1.

Author information

1
Shanghai Key Laboratory of Complex Prescription, MOE Key Laboratory for Standardization of Chinese Medicines and SATCM Key Laboratory for New Resources and Quality Evaluation of Chinese Medicines, Institute of Chinese Materia Medica, Shanghai University of Traditional Chinese Medicine, Shanghai 201203, China; College of Chemistry and Chemical Engineering, Yichun University, Yichun 336000, China.
2
Shanghai Key Laboratory of Complex Prescription, MOE Key Laboratory for Standardization of Chinese Medicines and SATCM Key Laboratory for New Resources and Quality Evaluation of Chinese Medicines, Institute of Chinese Materia Medica, Shanghai University of Traditional Chinese Medicine, Shanghai 201203, China.
3
Center for Drug Safety Evaluation and Research, Shanghai University of Traditional Chinese Medicine, Shanghai 201203, China.
4
Shanghai Key Laboratory of Complex Prescription, MOE Key Laboratory for Standardization of Chinese Medicines and SATCM Key Laboratory for New Resources and Quality Evaluation of Chinese Medicines, Institute of Chinese Materia Medica, Shanghai University of Traditional Chinese Medicine, Shanghai 201203, China. Electronic address: lichenyue1307@126.com.
5
Shanghai Key Laboratory of Complex Prescription, MOE Key Laboratory for Standardization of Chinese Medicines and SATCM Key Laboratory for New Resources and Quality Evaluation of Chinese Medicines, Institute of Chinese Materia Medica, Shanghai University of Traditional Chinese Medicine, Shanghai 201203, China. Electronic address: ztwang@shutcm.edu.cn.

Abstract

Acetaminophen (APAP)-induced acute liver injury has already been well studied. However, whether long-term administration of APAP will cause liver fibrosis is still not very clear. This study aims to investigate the liver fibrosis in mice induced by long-term APAP treatment and the involvement of early growth response 1 (Egr-1). C57BL/6 mice were orally given with APAP (200, 300mg/kg) for 2, 6 or 10 weeks, respectively. Liver hydroxyproline content, collagen deposition and inflammatory cells infiltration were increased in mice treated with APAP (200, 300mg/kg) for 6 or 10 weeks. Liver mRNA expression of collagen (COL)1a1, Col3a1, transforming growth factor-β (TGF-β) and serum contents of COL1, COL3, TGF-β were all increased in APAP-treated mice. Liver expression of α-smooth muscle actin (α-SMA) and phosphorylated ERK1/2 and Smad2/3 were all increased in APAP-treated mice. Furthermore, increased liver mRNA expression of Egr-1 and its subsequent nuclear translocation were found in APAP-treated mice. Egr-1 knock-out mice were further applied. APAP-induced liver fibrosis was found to be more serious in Egr-1 knock-out mice. N-acetyl-p-benzoquinoneimine (NAPQI), the APAP hepatotoxic metabolite, increased cellular mRNA expression of α-SMA, Col1a1, Col3a1, TGF-β, induced ERK1/2 and Smad2/3 phosphorylation and Egr-1 nuclear translocation in hepatic stellate LX2 cells. In conclusion, long-term administration of APAP induced liver fibrosis in mice, and Egr-1 was critically involved in this process. This study points out a warning and reference for patients with long-term APAP ingestion in clinic.

KEYWORDS:

Acetaminophen; Egr-1; HSCs activation; Liver fibrosis

PMID:
28286204
DOI:
10.1016/j.tox.2017.03.008
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center